Arizona, 2009

Hail in Arizona, July 16, 2009

July 16, 2009 · NWS VEF · 1 event in 1 county or zone

A push of monsoon moisture triggered thunderstorms over the Mojave Desert. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture triggered thunderstorms over the Mojave Desert. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 16, 10:20 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 10:20 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PDT THU JUL 16 2009

.SYNOPSIS...THE HOTTEST TEMPERATURES SO FAR THIS YEAR ARE EXPECTED
TODAY AND THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE
DESERT SOUTHWEST. LINGERING MOISTURE ACROSS MOHAVE...SOUTHERN
CLARK...AND SOUTHEASTERN SAN BERNARDINO COUNTIES WILL RESULT IN
ISOLATED THUNDERSTORMS ACROSS THE AREA TODAY AND FRIDAY. &&

.UPDATE...NO CHANGES PLANNED THIS MORNING TO THE CURRENT FORECAST.
LATEST MODEL GUIDANCE INDICATING THE INVERTED TROUGH THAT WAS
PREVIOUSLY PROGGED TO HELP PULL MOISTURE FROM THE SOUTH TO BE
FARTHER WEST...WHICH WOULD RESULT IN FLOW OVER THE FORECAST AREA
SHIFTING TO THE EAST TONIGHT AND FRIDAY. WHILE THIS WOULD BE A
DIRECTION THAT WOULD TYPICALLY RESULT IN MOISTURE ADVECTION ACROSS
THE REGION...THE SOURCE AIRMASS IS VERY DRY AND MODELS ARE
INDICATING MINIMAL CHANGE IN MOISTURE OVER THE NEXT 24 HOURS. WITH
THAT...WILL LIKELY UPGRADE THE HEAT WATCH TO A WARNING...EXTENDING
THE VALID TIME TO INCLUDE SATURDAY AS WELL...WITH LITTLE CHANGE TO
HEIGHTS/THICKNESS EXPECTED.
&&

.AVIATION...FOR MCCARRAN...EAST TO SOUTH EAST WINDS ARE EXPECTED
THROUGH 22Z BEFORE BECOMING SOUTH AROUND 8KTS. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND LIKELY AFFECT THE PEACH
SPRINGS AND MORMON MESA CORRIDORS. GUSTY WINDS FROM THUNDERSTORMS
MAY ALSO INCREASE WINDS TO AROUND 20-30KTS. CLOUD BASES ARE EXPECTED
TO BE AROUND 12-14K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY AND FRIDAY
OVER THE SOUTHERN HALF OF THE AREA AS MORE MOISTURE INCREASES FROM
THE SOUTH. OUTSIDE OF THUNDERSTORM OUTFLOWS WINDS ARE EXPECTED TO
REMAIN UNDER 12KTS.
&&

.PREV DISCUSSION...FROM 319 AM PDT...FEW INTERESTING TRENDS TO NOTE
THIS MORNING. WATER VAPOR LOOP SHOWS A SMALL WAVE NEAR 29N 118W
MOVING NORTHWEST. THIS WAVE COULD HELP ENHANCE THE PUSH OF LOW LEVEL
MOISTURE WHICH IS ALREADY UNDERWAY...AS EVIDENCED BY 24 HOUR
DEWPOINT CHANGES OF PLUS 20-28F BETWEEN LAS VEGAS AND NEEDLES.
PREVIOUS SHIFT INCREASED POPS A BIT MORE ALONG AND SOUTH OF
I-15...AND THIS LOOKS LIKE THE RIGHT MOVE. ALSO LIKE THE IDEA OF
RAISING/EXPANDING POPS FRIDAY AS THE MOISTURE CONTINUES ITS
NORTHWESTERLY TREK. ANOTHER ISSUE IS THE HEAT. TWO MORNINGS
AGO...THE MOS NUMBERS AGREED ON 107/108 AT KLAS FOR TUESDAY AND
WEDNESDAY. THE REALITY WAS 109/110. EXTRAPOLATING THIS TREND WOULD
SUGGEST 112 FOR TODAY...WHICH WOULD REACH EXCESSIVE HEAT WARNING
LEVELS. HOWEVER...THE EXTRA LOW LEVEL MOISTURE SHOULD PUT JUST
ENOUGH OF A DAMPER ON THE HEAT TO KEEP US BELOW 112...BUT WITH SOME
EXTRA DISCOMFORT FROM THE HUMIDITY. KEPT THE WATCH GOING FOR
TOMORROW AS THE MORE CONSISTENT MAV GUIDANCE IS STICKING WITH 112.
THE MAV ALSO SHOWS 112 FOR SATURDAY...BUT CHOSE TO GIVE A LITTLE
WEIGHT TO THE WETTER AND LESS HOT MET GUIDANCE AT THAT TIME. AS HAS
BEEN NOTED PREVIOUSLY...THE TUG OF WAR BETWEEN EXCESSIVE HEAT AND
MOISTURE/THUNDERSTORMS IS A DIFFICULT ONE TO HANDICAP.
LONG TERM...RIDGING IS EXPECTED TO BE THE PRIMARY FEATURE OVER THE
SOUTHWEST THROUGH THE EXTENDED. THE CENTER POSITION OF THE HIGH IS
EXPECTED TO MEANDER SLIGHTLY DURING THE PERIOD. MONDAY WILL SEE THE
CENTER SUPPRESSED TO THE SOUTH OF THE CWA AS A TROUGH PASSES THROUGH
THE NORTHERN TIER STATES. THE RIDGE WILL THEN RE-INTENSIFY AND MOVE
NORTH WITH THE EXACT POSITION UNCLEAR AT THIS TIME. ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE OVER MOHAVE COUNTY DUE TO
RESIDUAL MOISTURE. STILL...THE MODELS ARE NOT SHOWING A PATTERN
CHANGE LEADING TO A BETTER MONSOONAL FLOW. TEMPERATURE FORECAST MAY
BE A BIT LOW IF SOME OF THE ENSEMBLE RUNS VERIFY WHICH SHOW THE HIGH
CENTER OVER NEVADA BUT I AM STILL FORECASTING THEM A LITTLE ABOVE
AVERAGE.
&&

.LONG TERM...RIDGING IS EXPECTED TO BE THE PRIMARY FEATURE OVER THE
SOUTHWEST THROUGH THE EXTENDED. THE CENTER POSITION OF THE HIGH IS
EXPECTED TO MEANDER SLIGHTLY DURING THE PERIOD. MONDAY WILL SEE THE
CENTER SUPPRESSED TO THE SOUTH OF THE CWA AS A TROUGH PASSES THROUGH
THE NORTHERN TIER STATES. THE RIDGE WILL THEN RE-INTENSIFY AND MOVE
NORTH WITH THE EXACT POSITION UNCLEAR AT THIS TIME. ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE OVER MOHAVE COUNTY DUE TO
RESIDUAL MOISTURE. STILL...THE MODELS ARE NOT SHOWING A PATTERN
CHANGE LEADING TO A BETTER MONSOONAL FLOW. TEMPERATURE FORECAST MAY
BE A BIT LOW IF SOME OF THE ENSEMBLE RUNS VERIFY WHICH SHOW THE HIGH
CENTER OVER NEVADA BUT I AM STILL FORECASTING THEM A LITTLE ABOVE
AVERAGE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WATCH FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     ZONES NVZ016-017-020>022 BELOW 4000 FEET.
AZ...EXCESSIVE HEAT WATCH FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     ZONES AZZ002-003-036 BELOW 4000 FEET.
CA...EXCESSIVE HEAT WATCH FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     ZONES CAZ522>527 BELOW 4000 FEET.
&&

KENNEDY/GORELOW/MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 2:51 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 AM PDT THU JUL 16 2009

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-170700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
251 AM PDT THU JUL 16 2009 /251 AM MST THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL CONTINUE TODAY. THERE WILL ALSO BE A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 15. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES ARE EXPECTED TO PEAK ON FRIDAY...AND AN EXCESSIVE
HEAT WATCH IS IN EFFECT FOR AREAS BELOW 4000 FEET. THUNDERSTORM
CHANCES WILL ALSO BE ON THE INCREASE FRIDAY BEFORE DECREASING OVER
THE WEEKEND. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-170700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
251 AM PDT THU JUL 16 2009 /251 AM MST THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY BEFORE
DRIER AIR RETURNS OVER THE WEEKEND. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The Las Vegas radar (KESX), 70 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mohave

When
July 16, 2:04 PM MST to 2:09 PM MST
Where
Mohave County, 0.51 mi SSE of Chloride
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.413, -114.198

Quarter sized hail fell in Chloride.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175847.